Idaho, 2009

Heavy Snow in Idaho, April 2 to 3, 2009

April 2 to 3, 2009 · NWS PIH · 1 event in 1 county or zone

Heavy snow fell in the Upper Snake River Highlands. 6 to 12 inches were widespread.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy snow fell in the Upper Snake River Highlands. 6 to 12 inches were widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 2, 2:37 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 2, 2:37 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
337 AM MDT THU APR 2 2009

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT. UPSTREAM TROUGH MOVING
ONSHORE IN WASHINGTON THIS MORNING. NORTHWEST FLOW COULD BRING
SOME SCATTERED SNOW SHOWERS TO THE HIGHER ELEVATIONS TODAY. BY
THIS AFTERNOON THE TROUGH APPROACHES THE AREA WITH A COLD FRONT
EXPECTED TO MOVE THROUGH THE AREA THIS EVENING. PRECIPITATION WILL
INCREASE THIS AFTERNOON AND BECOME WIDESPREAD TONIGHT.
TEMPERATURES AHEAD OF THE FRONT WILL BE WARM ENOUGH FOR RAIN IN
THE SNAKE PLAIN AND VALLEY FLOORS THIS AFTERNOON AND INSTABILITY
IS MARGINAL ENOUGH FOR THE MENTION OF ISOLATED THUNDERSTORMS.
MODEL SNOWFALL HAS BEGUN TO TREND TOWARDS HIGHER AMOUNTS OF
SNOWFALL TONIGHT AND FRIDAY FOR THE EASTERN HIGHLANDS...UPPER
SNAKE HIGHLANDS AND WASATCH. WARNING AMOUNTS ARE MARGINAL SO WILL
ISSUE A WINTER STORM WATCH FOR THESE AREA AND WILL WAIT FOR
ANOTHER RUN TO ISSUE WARNINGS/ADVISORIES. ELSEWHERE...COLDER AIR
ARRIVES TONIGHT AND WILL ALLOW RAIN TO TRANSITION TO SNOW AT
VALLEY FLOORS. WINDS WILL PICK UP IN THE SNAKE PLAIN AND SOUTHERN
HIGHLANDS ON FRIDAY AND THEREFORE A WINTER WEATHER ADVISORY FOR
SNOW AND BLOWING SNOW MAY BE NECESSARY HOWEVER ACCUMULATIONS
SHOULD BE LESS THAN ADVISORY/WARNING AMOUNTS.

UPPER TROUGH MOVES INTO THE GREAT PLAINS ON FRIDAY NIGHT WITH A
DEEP SURFACE LOW FORMING SOUTHEAST OF THE AREA. PRECIPITATION
WASHING OVER THE BACK OF THE LOW COULD BE A CONCERN FOR ADDITIONAL
SNOW AMOUNTS IN THE EASTERN HIGHLANDS AND PERHAPS EVEN A
CONVERGENCE BAND FORMING IN THE SNAKE PLAIN. WILL CONTINUE TO
MONITOR THE SITUATION. PRECIPITATION CHANCE TAPER OFF TO CHANCES
IN THE EASTERN HIGHLANDS BY SATURDAY NIGHT.

.LONG TERM...SUNDAY THROUGH THURSDAY.

EXTENDED FORECAST BEGINS WITH A RIDGE THAT SHOULD PERSIST THROUGH
MONDAY NIGHT. THIS SHOULD KEEP CONDITIONS DRY DURING THIS TIME WITH
WARMING TEMPERATURES. INTRODUCE PRECIPITATION CHANCES MONDAY NIGHT
AND GRADUALLY RAMP CHANCES UP THROUGH WEDNESDAY WHEN A WEAK UPPER
LOW IS EXPECTED TO PASS NEARBY FROM THE WEST. PATTERN STILL LOOKS
MOIST INTO THURSDAY WITH NO CLEAR CUT DRYING BEHIND THE SYSTEM. KEPT
PRECIPITATION CHANCES NEAR CLIMO FOR THURSDAY.

&&

.AVIATION...EXPECT A STORM SYSTEM TO ARRIVE THIS AFTERNOON. THIS
SYSTEM WILL BRING WINDY CONDITIONS TODAY ALONG WITH A ROUND OF
PRECIPITATION WHICH COULD BRING CEILINGS AND VISIBILITIES TO
MVFR...PERHAPS IFR FOR A TIME. CONDITIONS SHOULD IMPROVE THIS
EVENING. ALTHOUGH SHOWERS CAN STILL BE EXPECTED...ESPECIALLY IN THE
HIGH COUNTRY.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON
FOR IDZ019-023-025.

&&
Hazardous weather outlook, Apr 2, 3:52 AM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
452 AM MDT THU APR 2 2009

IDZ017>025-031-032-031100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
452 AM MDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

PRECIPITATION IS EXPECTED TO INCREASE THROUGH THE DAY AS A PACIFIC
SYSTEM MOVES INTO THE NORTHWEST. IN THE SNAKE RIVER PLAIN...RAIN
SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE WHILE SNOW SHOWERS
ARE EXPECTED ABOVE 6000 FEET. BY THIS EVENING PRECIPITATION WILL
BE WIDESPREAD. COLDER AIR ARRIVES TONIGHT AND IS EXPECTE TO DROP
SNOW LEVELS TO VALLEY FLOORS. SNOW ACCUMULATIONS ARE EXPECTED TO
BE MINOR WITH THE EXCEPTION OF THE EASTERN HIGHLANDS...WASATCH AND
UPPER SNAKE HIGHLANDS WHERE A WINTER STORM WATCH IS IN EFFECT FROM
THIS EVENING THROUGH FRIDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL TAPER OFF ON FRIDAY AFTERNOON AS THE PACIFIC SYSTEM
MOVES INTO THE GREAT PLAINS. MOISTURE WRAPING BEHIND THE SYSTEM
MAY BRING ADDITIONAL SNOWFALL TO THE EASTERN HALF OF THE REGION
FRIDAY NIGHT AND SATURDAY. GUSTY WINDS IN THE SNAKE PLAIN AND
SOUTHERN HIGHLANDS MAY CAUSE AREAS OF BLOWING AND DRIFTING SNOW ON
FRIDAY. MOTORISTS SHOULD USE CAUTION WHEN TRAVELLING IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Upper Snake Highlands

When
April 2, 6:00 AM MST to April 3, 7:00 AM MST
Where
Upper Snake Highlands forecast zone
Reported by
Trained Spotter

A weather spotter reported 24 hour snowfall of 12 inches 5 miles east southeast of Warm River. 6 to 8 inches of snow were reported by spotters in Ashton.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167952.